Tennessee, 2014

Damaging Winds in Tennessee, May 21, 2014

May 21, 2014 · NWS MRX · 4 events in 3 counties and zones

Organized convection formed earlier in the day across the Ohio Valley ahead of a cold front and shifted southeast into Southwest Virginia and Northeast Tennessee. The weakening outflow boundary ahead of the convective system encountered a moderately unstable air mass across the Southern Appalachian region resulting in some isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Organized convection formed earlier in the day across the Ohio Valley ahead of a cold front and shifted southeast into Southwest Virginia and Northeast Tennessee. The weakening outflow boundary ahead of the convective system encountered a moderately unstable air mass across the Southern Appalachian region resulting in some isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 21, 9:19 PM EST, 41 minutes earlier.

Area forecast discussion, May 21, 9:19 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1019 PM EDT WED MAY 21 2014

.DISCUSSION...COMPLEX OVER KY HAS DEVELOPED A CONVECTIVELY INDUCED
VORT WHICH WILL INCREASE THE LIKELIHOOD OF STORMS REACHING
NORTHERN AREAS. INCREASED POPS THROUGH MIDNIGHT FOR STORMS WHICH
MAY REACH SEVERE LEVELS ...MAINLY FOR STRONG WIND GUSTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  88  66  87 /  10  20  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  85  62  83 /  20  50  20  20
OAK RIDGE, TN                       63  85  62  82 /  20  50  20  20
TRI CITIES AIRPORT, TN              63  81  56  78 /  90  40  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON
Hazardous weather outlook, May 21, 2:41 AM EST, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 AM EDT WED MAY 21 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
341 AM EDT WED MAY 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL SLOWLY MOVE SOUTH ACROSS THE OHIO VALLEY TODAY...
PRODUCING SCATTERED TO NUMEROUS THUNDERSTORMS. THESE STORMS WILL
MOVE SOUTHEAST INTO SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE
TONIGHT. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...WITH THE
MAIN THREATS BEING LARGE HAIL UP TO QUARTER SIZE AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THURSDAY
OVER MOST OF THE AREA...AS THE COLD FRONT SLOWLY DRIFTS INTO THE
SOUTHERN APPALACHIAN REGION. THIS COLD FRONT WILL LIKELY STILL BE
LOCATED AROUND THE SOUTHEAST TENNESSEE VICINITY ON FRIDAY...WITH
SOME STORMS POSSIBLY BECOMING STRONG TO SEVERE AGAIN ON FRIDAY
AFTERNOON AND EVENING...MAINLY ACROSS SOUTHEAST TENNESSEE AND
EXTREME SOUTHWEST NORTH CAROLINA. THE MAIN THREATS WITH THESE
STORMS ON BOTH THURSDAY AND FRIDAY...WILL BE THE POSSIBILITY OF
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING...AND AGAIN ON
THURSDAY AND FRIDAY AFTERNOONS AND EVENINGS.

DH/DMG

In the hours before

Special weather statement, May 21, 9:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1027 PM EDT WED MAY 21 2014

TNZ012>014-VAZ001-002-220315-
CAMPBELL TN-CLAIBORNE TN-SCOTT TN-WISE VA-LEE VA-
1027 PM EDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...NORTHEASTERN SCOTT...
NORTHWESTERN HANCOCK...NORTHEASTERN ANDERSON...NORTHERN UNION...
NORTHERN GRAINGER...CAMPBELL...WESTERN WISE...WESTERN SCOTT AND LEE
COUNTIES UNTIL 1115 PM EDT...

AT 1026 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR KRYPTON TO EROSE TO
NEAR DUCKRUN...AND MOVING SOUTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
LA FOLLETTE...JONESVILLE...BIG STONE GAP...NEW TAZEWELL...TAZEWELL...
JACKSBORO...PENNINGTON GAP...HARROGATE...CLOVER FORK...JELLICO...
CARYVILLE...APPALACHIA...POUND...ST. CHARLES...DRYDEN...HOWARD
QUARTER...ELK VALLEY...WHITE OAK...EWING AND LONE MOUNTAIN.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3720 8255 3674 8282 3659 8299 3660 8347
      3653 8340 3653 8339 3643 8337 3637 8345
      3633 8366 3644 8386 3640 8395 3627 8401
      3624 8415 3659 8436 3658 8369 3674 8313
      3684 8308 3689 8288 3704 8272 3712 8272
TIME...MOT...LOC 0226Z 329DEG 54KT 3730 8327 3694 8363 3677 8437

17

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
May 21, 10:00 PM EST
Where
Claiborne County, 0.55 mi E of Harrogate
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.580, -83.640

A covered porch was removed from a mobile home in Shewanee.

Thunderstorm Wind, Claiborne

When
May 21, 10:10 PM EST
Where
Claiborne County, 0.55 mi E of Harrogate
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.580, -83.640

Numerous trees were reported down across the county including the Harrogate, Cumberland Gap, and New Tazewell communities.

Thunderstorm Wind, Sullivan

When
May 21, 10:40 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.530, -82.560

Several trees were reported down around Kingsport and another tree was reported down in Bluff City.

Thunderstorm Wind, Carter

When
May 21, 11:00 PM EST
Where
Carter County, 0.89 mi SW of Elizabethton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.340, -82.230

Two trees were reported down around Elizabethton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509926, 509928, 509929, 509930.